Alert archive / North Dakota / Wind Chill Advisories in 2020

Wind Chill Advisory 13, NWS Bismarck, ND

February 17, 20205 counties in North Dakota

NWS Bismarck, ND issued this wind chill advisory at Feb 17, 2020, 2:29 PM CST for 5 counties in North Dakota. It took effect at Feb 18, 2020, 3:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2020, 2:29 PM CST (20:29 UTC)
In effect from
Feb 18, 2020, 3:00 AM CST
Expired
Feb 18, 2020, 12:00 PM CST
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burke County, ND, Divide County, ND, Renville County, ND, Rolette County, ND

The radar

The Minot AFB radar (KMBX), 73 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WWUS43 KBIS 172029
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
229 PM CST Mon Feb 17 2020

NDZ001>005-180430-
/O.NEW.KBIS.WC.Y.0013.200218T0900Z-200218T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, and St. John
229 PM CST Mon Feb 17 2020

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO NOON CST TUESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Divide, Burke, Renville, Bottineau and Rolette 
  counties.

* WHEN...From 3 AM to noon CST Tuesday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Make sure to wear appropriate clothing for the cold. Cover exposed
skin if planning outdoor activities. 

&&

$$
4 follow-up statements
756 
WWUS43 KBIS 172333
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
533 PM CST Mon Feb 17 2020

NDZ001>005-180745-
/O.CON.KBIS.WC.Y.0013.200218T0900Z-200218T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, and St. John
533 PM CST Mon Feb 17 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST
TUESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Divide, Burke, Renville, Bottineau and Rolette 
  counties.

* WHEN...From 3 AM to noon CST Tuesday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Make sure to wear appropriate clothing for the cold. Cover
exposed skin if planning outdoor activities.

&&

$$

ZH
107 
WWUS43 KBIS 180231
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
831 PM CST Mon Feb 17 2020

NDZ001>005-181045-
/O.CON.KBIS.WC.Y.0013.200218T0900Z-200218T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, and St. John
831 PM CST Mon Feb 17 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST
TUESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Divide, Burke, Renville, Bottineau and Rolette 
  counties.

* WHEN...From 3 AM to noon CST Tuesday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Make sure to wear appropriate clothing for the cold. Cover
exposed skin if planning outdoor activities.

&&

$$

ZH
743 
WWUS43 KBIS 180641
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
1241 AM CST Tue Feb 18 2020

NDZ001>005-181445-
/O.CON.KBIS.WC.Y.0013.200218T0900Z-200218T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, and St. John
1241 AM CST Tue Feb 18 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Divide, Burke, Renville, Bottineau and Rolette 
  counties.

* WHEN...From 3 AM to noon CST Tuesday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Make sure to wear appropriate clothing for the cold. Cover
exposed skin if planning outdoor activities.

&&

$$
954 
WWUS43 KBIS 181115
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
515 AM CST Tue Feb 18 2020

NDZ001>005-181800-
/O.CON.KBIS.WC.Y.0013.000000T0000Z-200218T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, and St. John
515 AM CST Tue Feb 18 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Divide, Burke, Renville, Bottineau and Rolette 
  counties.

* WHEN...From till noon CST Today.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Make sure to wear appropriate clothing for the cold. Cover
exposed skin if planning outdoor activities.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 17, 2:21 PM CST, 8 minutes earlier.

Area forecast discussion, Feb 17, 2:21 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
221 PM CST Mon Feb 17 2020

.SHORT TERM...(Today through Tuesday)

Issued at 210 PM CST Mon Feb 17 2020

Forecast highlights in the short term period will be chances for
snow tonight and colder temperatures moving into the region for
Tuesday.

Currently, cyclonic flow aloft with a mid level S/WV over the
region, embedded within a broad upper level trough across much of
North America. This wave is resulting in some light snow/flurries
over my central and east along with an extensive area of low
level clouds west and central. My western counties will see
gradual clearing in the wake of this wave, before clouds re-
increase this evening.

Stronger embedded S/WV now over northern Saskatchewan will swing
southeast into southern Manitoba tonight, acting to drive a
strong cold front southward across North Dakota this evening
through early Tuesday morning. Decent frontogensis along/ahead of
the front though with relatively weak forcing aloft will produce
an area of snow along to ahead of the FROPA moving from north to
south. Models are in agreement with the best low level forcing
across the west. Thus forecast snow totals through 12-14Z Tuesday
range from around an inch west to a few tenths at most across my
east. Post frontal wind surge arrives after 06Z though the
stronger winds (eastern half) will not be collocated with the
higher snow totals (western half) so don't anticipate any impacts
from blowing snow at this time.

Strong CAA will combine with the winds to produce advisory
criteria wind chills late tonight through Tuesday AM across my far
north, so will hoist a wind chill advisory for those counties with
this forecast package.

Decreasing clouds on Tuesday but also cold and brisk ahead of
Arctic high pressure building southeast into the Northern Plains.
Highs Tuesday will struggle to climb above zero over my north and
will only reach the single digits above most other places.

.LONG TERM...(Tuesday night through Monday)

Issued at 210 PM CST Mon Feb 17 2020

The long term period begins in the deep freeze as 1045MB Arctic
high pressure builds across western and central ND Tuesday night.
Wed AM lows will range from -10 to -20F most areas. Depending on
the timing, some areas may go even colder if winds remain calm for
an extended period Wed morning. The cold start will keep Wed
daytime highs frigid.

The cold is short lived with an upper level ridge amplifying over
the Rockies Wed night, morphing into a broad ridge and developing
across the central CONUS Thursday and Friday. Quasi-zonal flow for
the coming weekend will then allow mild Pacific air into the
region, with highs by Sunday from the mid 30s to well into the 40s
across the central and western Dakotas. Dry Tuesday night
through Sunday.

Models have been advertising a return to an active weather pattern
for early next week along with temperatures trending colder. A
strong upper level low will develop over the Gulf of Alaska early
this weekend, then into the Pacific northwest late this weekend
and depicted to begin impacting our area sometime in the Sunday
night/Monday timeframe. High uncertainty at this time regarding
any details but it will trend colder and some places will receive
snow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)

Issued at 210 PM CST Mon Feb 17 2020

Low VFR to areas of MVFR CIGS this afternoon with partial clearing
over western terminals including KXWA/KDIK. Another wave of light
snow and lower CIGS will develop from north to south this evening
and through the overnight as another cold front advances south
across the region. Conditions will improve from north to south
Tuesday morning/afternoon with all terminals trending VFR.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 3 AM to noon CST Tuesday for NDZ001>005.

&&

SHORT TERM...NH
LONG TERM...NH
AVIATION...NH
Hazardous weather outlook, Feb 17, 10:12 AM CST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1012 AM CST Mon Feb 17 2020

NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-181615-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
1012 AM CST Mon Feb 17 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dangerous wind chills to 30 below are possible Tuesday night
through Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017>020-031>034-040>045-181615-
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
1012 AM CST Mon Feb 17 2020 /912 AM MST Mon Feb 17 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 17, 9:20 AM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
920 AM CST MON FEB 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 WNW BISMARCK          46.81N 100.79W
02/17/2020  M1.6 INCH        BURLEIGH           ND   COCORAHS

            COCORAHS STATION ND-BH-34 BISMARCK 1.3 WNW.

&&

MJ
Local storm report, Feb 17, 9:43 AM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
943 AM CST MON FEB 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             HAZEN                   47.30N 101.62W
02/17/2020  M1.6 INCH        MERCER             ND   COCORAHS

            COCORAHS STATION ND-MR-7 HAZEN.

&&

MJ
Local storm report, Feb 17, 10:32 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1032 AM CST MON FEB 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             6 WSW PRICE             47.06N 101.07W
02/17/2020  M1.5 INCH        OLIVER             ND   COCORAHS

            COCORAHS STATION ND-OL-4 CENTER 11.3 ESE.
            SWE 0.14 INCHES.

&&

MJ
Local storm report, Feb 17, 11:23 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1123 AM CST MON FEB 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     SNOW             1 W DUNN CENTER         47.35N 102.65W
02/17/2020  M1.5 INCH        DUNN               ND   CO-OP OBSERVER

            CO-OP OBSERVER STATION DNCN8 DUNN CENTER 2
            SW.

&&

MJ
Local storm report, Feb 17, 11:24 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1124 AM CST MON FEB 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             MONTPELIER              46.70N 98.58W
02/17/2020  M1.0 INCH        STUTSMAN           ND   CO-OP OBSERVER

            CO-OP OBSERVER STATION MONN8 MONTPELIER.

&&

MJ
Local storm report, Feb 17, 11:27 AM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1127 AM CST MON FEB 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             5 NW EDGELEY            46.42N 98.79W
02/17/2020  M2.7 INCH        LAMOURE            ND   COCORAHS

            COCORAHS STATION ND-LM-3 EDGELEY 5.2 NW. 24
            HOUR TOTAL.

&&

MJ

Nearby

Wind Chill Advisories in North Dakota, 2020Every wind chill advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.